Missouri, 2008Flash Flood in Missouri, August 28 to 29, 2008
August 28 to 29, 2008 · NWS SGF · 1 event in 1 county or zone
A cluster of thunderstorms trained over sections of central Missouri. Flash flooding occurred within the city of Rolla.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms trained over sections of central Missouri. Flash flooding occurred within the city of Rolla. Also a section of Highway BB near St. James became impassable to motorists due to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 28, 8:23 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 28, 8:23 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 PM CDT THU AUG 28 2008
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
THUNDERSTORM ACTIVITY IS BEGINNING A DOWNWARD TREND IN TERMS OF
SEVERITY. WHILE MLCAPE VALUES ARE STILL IN EXCESS OF 3000 TO 4000
J/KG OUT AHEAD OF THE ACTIVITY...THE GUST FRONT HAS BEGUN TO
OUTRUN THE CONVECTION ACROSS MUCH OF CENTRAL MISSOURI. THE
CONVECTION IS ALSO BEGINNING TO DIVE SOUTH OF THE BEST DEEP LAYER
SHEAR...WITH 0-6 KM SHEAR ACROSS MUCH OF SOUTHWEST MISSOURI LESS
THAN 20 KTS. A FEW CELLS HAVE BEEN ABLE TO DEVELOP OUT AHEAD OF
THE MAIN AREA OF CONVECTION ACROSS PHELPS AND PULASKI COUNTIES.
THIS ACTIVITY HAD SHOWN A FEW SIGNS OF PROMISE BUT IS LACKING THE
SHEAR TO ORGANIZE INTO ANY SEVERE THREAT AT THE MOMENT.
THE STRONGEST AREA OF THUNDERSTORMS HAS ISOLATED ITSELF FROM THE
REST OF THE LINE ACROSS EAST CENTRAL KANSAS. SHEAR IS SLIGHTLY
BETTER WITH THIS ACTIVITY BUT IT ALSO HAS SHOWN SIGNS OF
DECREASING INTENSITY OVER THE PAST HOUR AND ITS GUST FRONT ALSO
APPEARS TO BE RUNNING OUT AHEAD.
ELEVATED THUNDERSTORMS HAVE DEVELOPED IN THE WAKE OF THE COLD
FRONT AND MAY PROVIDE THE BEST CHANCE FOR RAIN TO THE CENTRAL CWA
OVERNIGHT...BUT THIS WILL NEED TO BE MONITORED AS THE EVENING
PROGRESSES AND THE SOUTHWARD PROGRESSION OF THE FRONTAL BOUNDARY
SLOWS. TEMPERATURES AND POPS HAVE BEEN ADJUSTED FOR GUST FRONT AND
PRECIPITATION ARRIVAL THROUGH 12Z.
BARJENBRUCH
&&
.DISCUSSION...
MAIN FORECAST CHALLENGES/HIGHLIGHTS IN THIS FORECAST PACKAGE DEAL
WITH AN APPROACHING COLD FRONT AND THE ASSOCIATED SHOWER AND
THUNDERSTORM CHANCES TONIGHT AND FRIDAY.
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
CURRENTLY...AN OUTFLOW BOUNDARY IS LOCATED ACROSS CENTRAL MISSOURI
WHERE SHORT LIVED ISOLATED CONVECTION IS DEVELOPING. THE MAIN COLD
FRONT REMAINS WELL TO THE NORTH AS IT IS JUST ENTERING EXTREME
NORTHWESTERN MISSOURI. A LINE OF THUNDERSTORMS IS CURRENTLY
DEVELOPING ALONG THE FRONT AS IT SLOWLY PUSHES SOUTH.
ISOLATED THUNDERSTORMS DEVELOPMENT WILL CONTINUE TO BE POSSIBLE
ACROSS CENTRAL MISSOURI AS THE ATMOSPHERE HAS BECOME QUITE UNSTABLE
AS ML CAPES RANGE FROM 3000-4000J/KG ACROSS THE AREA. DRIER AIR
ALOFT IS LIMITING THE THUNDERSTORM POTENTIAL ACROSS MUCH OF THE
CWA...BUT WITH THE WEAK BOUNDARY ACROSS CENTRAL MISSOURI SOME SHORT
LIVED ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN ABLE TO DEVELOP.
THE SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED ALONG THE FRONT
ACROSS NORTHERN MISSOURI WILL CONTINUE TO PUSH SOUTH TOWARDS THE
NORTHERN CWA LATER THIS EVENING. INSTABILITY WILL BEGIN TO DECREASE
AS THE SUN BEGINS TO SET...BE ENOUGH INSTABILITY SHOULD STILL BE
IN PLACE FOR A FEW STORMS TO BECOME STRONG TO MARGINALLY SEVERE THIS
EVENING ALONG THE FRONT. HAVE RAISED POPS ACROSS CENTRAL MISSOURI TO
ACCOUNT FOR THIS ACTIVITY. THE BETTER UPPER LEVEL DYNAMICS WILL
REMAIN NORTH OF THE AREA...SO THERE SHOULD NOT BE MUCH IN THE WAY OF
A LOW LEVEL JET TO KEEP THE CONVECTION ON GOING OVERNIGHT.
THEREFORE...THE CONVECTION SHOULD WEAKEN AND BECOME LESS WIDESPREAD
AND MORE SCATTERED IN NATURE IF IT DOES NOT DIE OUT ALTOGETHER
DURING THE OVERNIGHT HOURS. THE FRONT WILL LIKELY BE LOCATED ROUGHLY
ALONG THE HIGHWAY 60 CORRIDOR ON FRIDAY. THE FRONT SHOULD BE THE
FOCUS FOR REDEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTHERN HALF OF THE CWA LATE FRIDAY MORNING INTO THE
EVENING HOURS BEFORE THE FRONT PUSHES SOUTH AND OUT OF THE AREA.
A DRIER AND SLIGHTLY COOLER AIRMASS WILL MOVE INTO THE AREA BEHIND
THE FRONT...LEAVING SATURDAY TEMPERATURES NEAR TO SLIGHTLY BELOW
NORMAL WITH LITTLE IN THE WAY OF PRECIPITATION CHANCES EXPECTED AT
THIS TIME.
WISE
LONG TERM (SUNDAY THROUGH THURSDAY)...
MED RANGE MODELS CONTINUE TO EXHIBIT DECENT AGREEMENT WITH THE
OVERALL UPPER LEVEL PATTERN. UPPER RIDGING WILL BUILD OVER THE
EASTERN CONUS WITH TROUGHING NOTED OVER THE WEST.
QUIET WEATHER CONDITIONS AND SEASONABLY WARM TEMPERATURES ARE
EXPECTED SUNDAY THROUGH TUESDAY. UPPER RIDGING WILL BE THE
STRONGEST OVER THE EASTERN CONUS AT THIS TIME...KEEPING THE
STRONGER BELT OF WESTERLIES WELL TO OUR NORTH AND WEST. ENERGY
EJECTING FROM THE WESTERN TROUGH WILL HEAD INTO THE DAKOTAS AND
UPPER MIDWEST. THIS WILL ALLOW A COLD FRONT TO APPROACH THE
AREA...BUT IT QUICKLY BECOMES PARALLEL TO THE UPPER FLOW...
STALLING JUST TO OUR NORTHWEST BY MIDWEEK. IN THE MEANTIME...
ALL EYES WILL BE ON THE BEHAVIOR OF GUSTAV.
THE EVENTUAL PATH OF GUSTAV WILL IN NO SMALL PART BE AIDED BY THE
STRENGTH AND POSITIONING OF THE UPPER RIDGING OVER THE EASTERN
CONUS. AS SUCH...THERE REMAINS A DECENT AMOUNT OF MODEL SPREAD FOR
LOCATION OF THIS STORM HEADING INTO SUNDAY AND MONDAY. THE
CURRENT ENVELOPE OF MODEL SOLUTIONS FOR GUSTAV ARE EYEING A
LANDFALL ON THE CENTRAL GULF COAST REGION. THOSE WITH HOLIDAY
WEEKEND PLANS IN ANY AREA ALONG THE GULF COAST SHOULD CLOSELY
MONITOR THE FORECAST FOR THIS SYSTEM AS IT WILL LIKELY STRENGTHEN
INTO A STRONG HURRICANE.
ANY AFFECTS GUSTAV MAY HAVE ON OUR SENSIBLE WEATHER WILL BE
GOVERNED BY ITS EVENTUAL PATH...WHICH IS UNCERTAIN AT BEST THIS
FAR IN ADVANCE. THE FARTHER WEST GUSTAV TRAVELS...THE BETTER
CHANCE WE MAY BE AFFECTED LOCALLY. WILL NEED TO MONITOR THIS
FEATURE CLOSELY IN FUTURE FORECASTS. HAVE TRENDED SLIGHTLY COOLER
AND WETTER FOR THE WED/THUR FORECAST.
GAGAN
&&
.AVIATION...
FOR THE 00Z KSGF/KJLN TAFS...SOUTHERN MISSOURI PRETTY MUCH ECHO FREE
ON RADAR AT THIS TIME. WITH SUNSET...BELIEVE CUMULUS WILL PRETTY
MUCH DIE OUT. OVERNIGHT A COLD FRONT WILL DROP SOUTH TOWARDS THE TAF
SITES BRINGING CHANCES FOR SCATTERED THUNDERSTORMS TO THE AREA. THE
FRONT WILL BE LOCATED NEAR THE TAF SITES FRIDAY MORNING...WITH
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT POSSIBLE DURING THE
DAY TOMORROW.
CLAYCOMB
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 28, 6:12 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT THU AUG 28 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
712 PM CDT THU AUG 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WIDESPREAD THUNDERSTORM DEVELOPMENT HAS TAKEN PLACE ALONG A COLD
FRONT EXTENDING FROM SOUTH CENTRAL KANSAS INTO NORTHEASTERN
MISSOURI. AS THE FRONT DRIFTS SOUTH OVERNIGHT... SCATTERED
STRONG THUNDERSTORMS... WITH ISOLATED SEVERE
THUNDERSTORMS...WILL PUSH INTO AREAS MAINLY ALONG AND NORTH OF
HIGHWAY 60 THROUGH DAYBREAK. ANY SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH AND HAIL TO THE
SIZE OF QUARTERS. THUNDERSTORM SEVERITY SHOULD GRADUALLY
DECREASE AS THE NIGHT PROGRESSES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING FRIDAY AS THE
FRONT CONTINUES TO PUSH SOUTH THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING NORTH OF AN
OSCEOLA TO OSAGE BEACH LINE...AND THROUGH THE OVERNIGHT HOURS
ALONG AND NORTH OF HIGHWAY 60.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BARJENBRUCH
Flash Flood, Phelps
- When
- August 28, 9:29 PM CST to August 29, 12:30 AM CST
- Where
- Phelps County, 1.36 mi W of Northwye to 0.86 mi ESE of Rolla Downtown Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.972, -91.795
Numerous city streets in Rolla experienced flash flooding from a training cluster of thunderstorms. A section of Highway BB near St. James also experienced flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arizona, August 28, 20081 injured · $27 million · 1 in hail · 12 events
- Hail and Damaging Winds in Missouri, August 28, 200820 injured · 1 in hail · 22 events
- Lightning Strike in Illinois, August 28, 2008$150,000 · 1 event
- Hail and Damaging Winds in Missouri, August 28, 2008$15,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Arizona, August 28, 2008$19,000 · 56 kt wind · 6 events
- Hail in Minnesota, August 28, 20081.25 in hail · 12 events
- Heat in California, August 28 to 29, 20083 events
- Hail and Damaging Winds in Florida, August 28, 200850 kt wind · 3 events
- Hail in Wisconsin, August 28, 20081 in hail · 2 events
- Hail in Kansas, August 28, 20081.75 in hail · 2 events
- Hail in Kansas, August 28, 20081 in hail · 2 events
- Hail in South Dakota, August 28, 20080.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123462.